Alert archive / Wisconsin / Special Weather Statements in 2016

Special Weather Statement, NWS Milwaukee, WI

August 4, 2016Iowa County, Wisconsin

NWS Milwaukee, WI issued this special weather statement at Aug 4, 2016, 5:58 PM CDT for Iowa County, Wisconsin. It was in force for 47 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2016, 5:58 PM CDT (22:58 UTC)
Expired
Aug 4, 2016, 6:45 PM CDT
In force
47 min
Issued by
NWS Milwaukee, WI

County Iowa County, WI

The radar

The La Crosse radar (KARX), 129 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 6:20 PM CDTTSTM WND GST 46Mineral Point, WI34 MPH SUSTAINED WITH 46 MPH GUST. UNABLE TO REACH SITE VIA TELEPHONE AFTER THIS OBSERVATION.
Aug 4, 6:26 PM CDTTSTM WND DMGLinden, WIBARN DESTROYED. 11 POWER POLES SNAPPED. NUMEROUS TREES DOWN IN LINDEN AREA. TIME ESTIMATED FROM RADAR.
Aug 4, 6:26 PM CDTTSTM WND DMGLinden, WINUMEROUS TREES AND BRANCHES DOWN ON THE NORTH SIDE OF LINDEN PER DISPATCH. TIME ESTIMATED FROM RADAR.
Aug 4, 6:40 PM CDTTSTM WND DMGMineral Point, WITREES AND POWER LINES DOWN IN MINERAL POINT. AROUND 30 TREES DOWN OUTSIDE OF HOLLANDALE. TIME ESTIMATED.
Aug 4, 6:50 PM CDTTSTM WND DMG1 Nnw Hollandale, WILONG VALLEY ROAD HAS BEEN CLOSED DUE TO FALLEN TREES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2016-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2016-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
500 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

058 
WWUS83 KMKX 042258
SPSMKX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
558 PM CDT THU AUG 4 2016

WIZ062-067-042345-
LAFAYETTE-IOWA-
558 PM CDT THU AUG 4 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN IOWA AND NORTHWESTERN
LAFAYETTE COUNTIES...

AT 558 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES EAST OF
FENNIMORE...OR 15 MILES NORTHEAST OF LANCASTER...MOVING SOUTHEAST AT
35 MPH.

WINDS IN EXCESS OF 30 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DODGEVILLE...MINERAL POINT...BELMONT...HIGHLAND...LINDEN...COBB...
REWEY...HOLLANDALE...EDMUND...BLACKHAWK LAKE REC AREA...
PLATTE MOUNDS...LONDON AND LESLIE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4309 9043 4286 8985 4258 9031 4271 9043
TIME...MOT...LOC 2258Z 310DEG 31KT 4297 9045 

$$

HALBACH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this special weather statement went out at Aug 4, 5:12 PM CDT, 46 minutes earlier.

Area forecast discussion, Aug 4, 5:12 PM CDT, 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
512 PM CDT THU AUG 4 2016

.UPDATE...

A severe thunderstorm watch is in effect for all of southern WI
until midnight.  This bowing line of thunderstorms tracking into
Sauk County has a good chance of holding together as it continues
southeast through south central WI. It has a strong rear inflow jet.
The downdraft CAPE is high per the SPC mesoanalysis.

There is less confidence on it holding together all the way to the
lake, but there is definitely a chance as the CAPE gradient lies NW
to SE through southern WI and the bulk shear is in the 30 to 40 knot
range.

Straight line winds are the main threat for this evening. Of course,
we can't rule out a quick spin up tornado if the low level flow
aligns just right with a bowing line segment. In addition, there is
a chance for a storm or two with strong enough updrafts to produce
large hail.

The cold front that is currently over southeast MN will make its way
across southern WI this evening. Thunderstorm chances will end with
the front, and this will clear southeast WI by midnight.

&&

.PREV DISCUSSION... /Issued 335 PM CDT THU AUG 4 2016/

TONIGHT AND FRIDAY... Forecast confidence is medium.

The line of thunderstorms over NW WI this morning tracked straight
east across northern and central WI early this afternoon. The south
edge of the line clipped northern Marquette, Green Lake, Fond du
Lac, and Sheboygan counties and produced brief gusty winds and heavy
downpours, nothing severe.

The latest couple of runs from the HRRR and experimental HRRR models
are showing reasonable scenarios for storm evolution for the rest of
this evening. The thunderstorms currently near La Crosse as of 330
pm have a chance of maintaining their strength southeastward into
south central WI as they track along the CAPE gradient with
favorable bulk shear. They should arrive in south central wi between
6 and 7 pm if they hold together.

The main cold frontal boundary is still back in south central MN.
This will track east through southern WI later this evening. If no
thunderstorms make it across our area before this main front, then
there will be a chance of severe storms with the front.  If storms
hit ahead of the front, then the front should slide through without
the risk for severe.

SATURDAY THROUGH MONDAY...Forecast confidence is high.

This should be a near perfect stretch of weather as high pressure
takes charge. Highs will hover in the lower 80s with lows in the
upper 50s to lower 60s. Expect lots of sunshine with winds
generally less than 10 mph.

TUESDAY AND BEYOND...Forecast confidence is medium.

We transition out of a quiet and slightly cooler northwest flow
into a much more active looking and warmer zonal flow with plenty
of embedded short waves rolling through. We see our first wave of
pattern transition warm and moist air advection Monday night into
Tuesday that could bring us some showers and storms. There is
some indication that we could be dry on Wednesday, with chances
returning with the next mid level short wave Wednesday night into
Thursday. Given the pattern, this kind of precise timing is
difficult this far out. Highs will likely climb back into the mid
and possibly upper 80s with higher dewpoints and an uncomfortable
heat index returning.

AVIATION/00Z TAFS/...

There is a chance for thunderstorms ahead of a cold front in
southern WI this evening. Keep an eye out for updates on timing of
thunderstorms. Some storms could be severe with strong winds and
heavy rain.

MARINE...

Gusty south winds are expected through this evening. Broken lines of
thunderstorms are expected through the overnight hours as a cold
front crosses southern WI and eventually southern Lake Michigan.

Look for northwest winds late tonight and Friday in the wake of the
front. Winds and waves will remain below small craft advisory levels
through the weekend.

&&

.MKX Watches/Warnings/Advisories...
WI...None.
LM...None.
&&

UPDATE...MRC
TONIGHT/Friday AND AVIATION/MARINE...MRC
Friday NIGHT THROUGH Thursday...Davis
Hazardous weather outlook, Aug 4, 4:50 PM CDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
450 PM CDT THU AUG 4 2016

WIZ046-047-051-052-056>060-062>072-052200-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
450 PM CDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT FOR ALL OF
SOUTHERN WISCONSIN. STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST
TO SOUTHEAST ACROSS THE REGION. DAMAGING WINDS IS THE PRIMARY
CONCERN. HEAVY RAINFALL WILL ACCOMPANY THE THUNDERSTORMS. SOME
OF THE STORMS COULD PRODUCE LOCALIZED STREET FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT THROUGH THURSDAY AS
A SERIES OF WEAK WEATHER SYSTEMS MOVE THROUGH THE UPPER MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ643>646-052200-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
450 PM CDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT. STRONG TO
SEVERE THUNDERSTORMS WILL MOVE EAST TO SOUTHEAST ACROSS SOUTHERN
WISCONSIN AND WILL EVENTUALLY REACH LAKE MICHIGAN EARLY IN THE
EVENING. DAMAGING WINDS IS THE PRIMARY CONCERN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS NEXT MONDAY NIGHT THROUGH
WEDNESDAY AS A SERIES OF WEAK WEATHER SYSTEMS MOVE THROUGH THE
UPPER MIDWEST.

WWW.WEATHER.GOV/MKX
MG

In the hours before

Special weather statement, Aug 4, 2:03 PM CDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
203 PM CDT THU AUG 4 2016

WIZ046-047-042000-
GREEN LAKE-MARQUETTE-
203 PM CDT THU AUG 4 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GREEN LAKE AND NORTHERN
MARQUETTE COUNTIES...

AT 202 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
WAUTOMA...MOVING EAST AT 55 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BERLIN...WESTFIELD...PRINCETON...GREEN LAKE...LAWRENCE...NESHKORO...
SPRINGFIELD CORNERS AND HARRISVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4398 8889 4393 8888 4382 8889 4384 8960
      4398 8950
TIME...MOT...LOC 1902Z 269DEG 48KT 4398 8926

JTS
Special weather statement, Aug 4, 5:58 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
558 PM CDT THU AUG 4 2016

WIZ062-067-042345-
LAFAYETTE-IOWA-
558 PM CDT THU AUG 4 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN IOWA AND NORTHWESTERN
LAFAYETTE COUNTIES...

AT 558 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES EAST OF
FENNIMORE...OR 15 MILES NORTHEAST OF LANCASTER...MOVING SOUTHEAST AT
35 MPH.

WINDS IN EXCESS OF 30 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DODGEVILLE...MINERAL POINT...BELMONT...HIGHLAND...LINDEN...COBB...
REWEY...HOLLANDALE...EDMUND...BLACKHAWK LAKE REC AREA...
PLATTE MOUNDS...LONDON AND LESLIE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4309 9043 4286 8985 4258 9031 4271 9043
TIME...MOT...LOC 2258Z 310DEG 31KT 4297 9045

HALBACH

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:03 PM CDTSpecial Weather StatementMKXMarquette57 min
Aug 4, 4:14 PM CDTSevere Thunderstorm WarningMKXSauk76 min
Aug 4, 5:04 PM CDTSevere Thunderstorm WarningMKXColumbia, Marquette, Sauk44 min
Aug 4, 6:10 PM CDTAreal Flood AdvisoryMKXIowa, Lafayette2 hr
Aug 4, 6:16 PM CDTSevere Thunderstorm WarningMKXIowa, Lafayette44 min
Aug 4, 6:55 PM CDTSpecial Weather StatementMKXGreen50 min

Nearby

Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.